Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 13, NWS San Angelo, TX

May 30, 2017Crockett County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at May 30, 2017, 8:23 AM CDT for Crockett County, Sutton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 8:23 AM CDT (13:23 UTC)
Expired
May 30, 2017, 11:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS54 KSJT 301323
FFWSJT
TXC105-435-301615-
/O.NEW.KSJT.FF.W.0013.170530T1323Z-170530T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
823 AM CDT TUE MAY 30 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southeastern Crockett County in west central Texas...
  Western Sutton County in west central Texas...

* Until 1115 AM CDT

* At 821 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across southeastern Crockett and western Sutton 
  Counties. Rainfall amounts have been 2 to 3 inches during the past 
  hour. Additional heavy rainfall will produce flash flooding of 
  streams, creeks and low water crossings. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  The Intersection Of I-10 And Ranch Road 1989.

This includes the following low water crossings ...
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3063 10075 3034 10071 3035 10111 3066 10109

$$
1 follow-up statement
763 
WGUS74 KSJT 301504
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1004 AM CDT TUE MAY 30 2017

TXC105-435-301615-
/O.CON.KSJT.FF.W.0013.000000T0000Z-170530T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crockett TX-Sutton TX-
1004 AM CDT TUE MAY 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTHEASTERN CROCKETT AND WESTERN SUTTON COUNTIES...

At 1001 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Rainfall amounts have been 1 to 2 
inches during the past hour across southwest Sutton County. 
Additional heavy rainfall will produce flash flooding of creeks, 
streams and low water crossings. 

Some locations that will experience flooding include...
The Intersection Of I-10 And Ranch Road 1989.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3063 10075 3034 10071 3035 10111 3066 10109

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:54 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 30, 6:54 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
654 AM CDT Tue May 30 2017

.AVIATION...
/12Z TAFS/

Numerous thunderstorms over Crockett County early this morning
should remain southwest of KSJT and west of KSOA. Will monitor
radar trends and update these TAFs to include TSRA if needed.
Otherwise, patchy low cloud development this morning will
occasionally affect our southern TAF sites with MVFR ceilings.
Low clouds should breakup during the late morning, with VFR
conditions this afternoon into early tonight. Isolated to
scattered showers and thunderstorms are expected across our
southern and southwestern counties. Not enough confidence in
placement at this time to include in our TAFs, with differences
noted in the short-range models.

For tonight, the approach of an upper shortwave trough from the
southwestern states and northern Mexico will increase the rain
chances overnight across the Northern Edwards Plateau and western
Concho Valley areas. Carrying VCSH groups at KSJT and KSOA for
now. Will incorporate subsequent model data for decision on
whether TSRA groups may be needed. Overnight development of
low clouds should affect our southern TAF sites.

&&

.PREV DISCUSSION... /issued 357 AM CDT Tue May 30 2017/

SHORT TERM...
(Today and Tonight)

Scattered showers and thunderstorms developed after 1 AM across our
southern counties, with some concentration across Sutton and
southwestern Kimble Counties. This convective development with
locally heavy rainfall is occurring in an area of low-level moisture
return.

The low-level moisture return will continue today, more notably
across the southern half of our area with east winds becoming
southeast. We have chance PoPs today for the southern and
southwestern parts of West Central Texas, with slight chance PoPs
across most of the Concho Valley and Heartland areas. With increased
cloud cover, temperatures will be confined to the mid 80s for highs
across the southern third of our area. Farther north across the Big
Country, highs are expected to be in the upper 80s to around 90
degrees, where more sunshine will occur.

For tonight, the approach of an upper shortwave trough from the
southwestern states and northern Mexico will increase the rain
chances overnight across the Northern Edwards Plateau and western
Concho Valley areas.

Locally heavy rainfall is possible with the convection today and
tonight, given fairly weak steering flow and precipitable water
values between 1 and 1.4 inches. A few strong storms will be
possible with small hail, given moderate instability developing
today and mid-level lapse rates 6.5 to 7 deg C/km tonight.

LONG TERM...
(Wednesday through Monday)

Upper level shortwave trough crosses the area Wednesday and
Wednesday night, bringing West Central Texas the best chances for
convection. As mentioned yesterday, no surface features to act as
a focus unless some sort of coherent outflow boundary develops,
so will broadbrush PoP's to some extent across much of the area
tomorrow into Thursday morning. Once the shortwave passes, a broad
upper level trough in place, along with a generally uncapped air
mass. Additional weak shortwaves, or even just diurnal heating,
may be enough to produce at least scattered convection through the
remainder of the week and into Sunday or Sunday night. Once this
wave passes however, drier conditions look to develop by the start
of next week.

As for temperatures, with more widespread convection and cloud
cover, afternoon highs will be kept in the upper 70s and lover 80s
for Wednesday. A little warmer for Thursday into the weekend with
a little more afternoon sun, generally in the mid and upper 80s.
Once the drier conditions return for next week, temperatures will
start to climb into the 90s once more.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 87  65  82  65 /  10  10  40  60
San Angelo 	 88  65  80  64 /  20  30  60  50
Junction 	 84  65  82  66 /  30  20  60  50
Brownwood 	 84  65  84  65 /  10  20  40  50
Sweetwater 	 88  66  82  63 /  10  20  40  60
Ozona      	 84  65  77  64 /  30  40  60  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 30, 4:07 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
407 AM CDT Tue May 30 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-310915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
407 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible across West Central Texas
today, mainly south of a Sterling City to Brownwood line. The
primary threat will be dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will become more likely across West Central Texas
for Wednesday and Thursday. Although widespread severe weather is
not likely, a few of the storms may briefly reach severe levels.
Large hail will be the main severe weather threat, along with
dangerous lightning and brief locally heavy rainfall that may
cause flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 30, 2:46 AM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
246 AM CDT TUE MAY 30 2017

TXZ078-300815-
Sutton TX-
246 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUTTON COUNTY UNTIL 315
AM CDT...

At 244 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Sonora. this storm was nearly stationary.

Frequent lightning will accompany this storm, and dime size hail
is possible.

This storm will remain over mainly rural areas of central Sutton
County.

This includes Interstate 10 between Mile Markers 400 and 416.

LAT...LON 3042 10040 3040 10057 3059 10066 3062 10035
TIME...MOT...LOC 0744Z 174DEG 4KT 3048 10049
Special weather statement, May 30, 5:41 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
541 AM CDT TUE MAY 30 2017

TXZ076-301115-
Crockett TX-
541 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 615 AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm in
northern Crockett County 19 miles northeast of Sheffield, moving
slowly north at 10 mph.

Nickel size hail will be possible with this storm, along with
frequent lightning.

This storm will remain over mainly rural areas of north central
Crockett County.

LAT...LON 3078 10143 3079 10167 3090 10184 3099 10196
      3103 10133
TIME...MOT...LOC 1040Z 169DEG 10KT 3083 10153
Special weather statement, May 30, 6:21 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
621 AM CDT TUE MAY 30 2017

TXZ076-301215-
Crockett TX-
621 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROCKETT COUNTY
UNTIL 715 AM CDT...

At 620 AM CDT, Doppler radar was tracking a strong thunderstorm
in northern Crockett County 15 miles northeast of Sheffield,
and drifting to the north at 5 mph.

Nickel size hail can be expected with this storm, along with
dangerous lightning.

This storm will remain over mainly rural areas of north central
Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 10155 3078 10166 3092 10172 3090 10147
TIME...MOT...LOC 1120Z 198DEG 5KT 3081 10160
Special weather statement, May 30, 7:28 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service San Angelo TX
728 AM CDT TUE MAY 30 2017

TXZ076-078-301300-
Crockett TX-Sutton TX-
728 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CROCKETT AND
WESTERN SUTTON COUNTIES UNTIL 800 AM CDT...

At 725 AM CDT, Doppler radar was tracking a strong thunderstorm
along the border of Crockett and Sutton Counties, 19 miles
southeast of Ozona, and moving slowly north at 10 mph.

Nickel size hail can be expected with this storm, along with
dangerous lightning.

This storm will remain over mainly rural areas of far eastern
Crockett and far western Sutton Counties, including the following
locations: I-10 Near The Crockett-Sutton County Line.

This includes Interstate 10 between Mile Markers 374 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3045 10102 3069 10108 3069 10081 3044 10086
TIME...MOT...LOC 1225Z 184DEG 10KT 3055 10095
Special weather statement, May 30, 8:03 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
803 AM CDT TUE MAY 30 2017

TXZ076-078-301345-
Crockett TX-Sutton TX-
803 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROCKETT AND WESTERN
SUTTON COUNTIES UNTIL 845 AM CDT...

At 802 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Sonora, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Crockett and western Sutton Counties, including the following
locations: I-10 Near The Crockett-Sutton County Line and The
Intersection Of I-10 And Ranch Road 1989.

This includes Interstate 10 between Mile Markers 376 and 396.

LAT...LON 3030 10099 3068 10112 3069 10069 3030 10070
TIME...MOT...LOC 1302Z 307DEG 10KT 3045 10084

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:20 AM CDTAreal Flood AdvisorySJTKimble3 hr
May 30, 2:46 AM CDTSpecial Weather StatementSJTSutton29 min
May 30, 5:41 AM CDTSpecial Weather StatementSJTCrockett34 min
May 30, 5:52 AM CDTAreal Flood AdvisorySJTCrockett113 min
May 30, 6:21 AM CDTSpecial Weather StatementSJTCrockett54 min
May 30, 7:28 AM CDTSpecial Weather StatementSJTSutton32 min
May 30, 7:39 AM CDTSevere Thunderstorm WarningSJTSutton36 min
May 30, 7:52 AM CDTAreal Flood AdvisorySJTCrockett, Sutton3 hr
May 30, 8:03 AM CDTSpecial Weather StatementSJTSutton42 min
May 30, 8:13 AM CDTFlash Flood WarningSJTCrockett3 hr
May 30, 9:19 AM CDTSpecial Weather StatementSJTSutton41 min
May 30, 11:10 AM CDTAreal Flood AdvisorySJTSutton3 hr
May 30, 12:38 PM CDTAreal Flood AdvisorySJTKimble3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.